Print This Page

Coffee Offers Emergency Asthma Relief

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (14 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I was wondering if you could answer a few questions for me about coffee and asthma. I've tried coffee and it certainly works for my asthma!

Does it have to be regular coffee or can it be decaf? Should the coffee be brewed or can it be instant coffee? I am going on vacation this month and it would make me feel better to know these things, in case I run into trouble.

A. Physicians have known about the beneficial effect of coffee for treating asthma since at least 1859 (Edinburgh Medical Journal). Research has shown that caffeine can open airways and improve asthma symptoms (New England Journal of Medicine, March 22, 1984). The dose is around three cups of strong coffee for an average adult.

Caffeine is related to theophylline, an old-fashioned asthma drug. As a result, decaf coffee will not work. Instant coffee contains less caffeine than brewed coffee, so a person might need a few more cups of instant.

You should not rely on caffeine to control asthma symptoms. Although it can be helpful in a pinch, prescribed medication offers more reliable relief.

Q. Often my entire head will just start perspiring a flood. It will drip down my neck and face. Just a minor exertion can trigger my scalp to sweat horribly.

Someone even asked if I’d been swimming. This sweating is so embarrassing I am reluctant to go out socially. Please help. I take Theo-24 and Serevent for a breathing problem and Lexapro as an antidepressant.

A. It is possible that Lexapro is contributing to excessive sweating. Some of the newer antidepressant medications can cause this reaction. Do not stop taking this medicine suddenly, though, since that might trigger unpleasant withdrawal symptoms.

Let your doctor know how much this side effect is bothering you. There may an alternative that does not cause this response.

Q. Can my high blood pressure be treated without drugs? I have been on several drugs that lower it, but I've had side effects with every drug I've tried. I think my doctor is getting a little frustrated. Can you help?

I've heard about breathing techniques and am looking into that. Walking lowered my heart rate but not my blood pressure. I eat a healthy, low-sodium diet and I am not overweight. High blood pressure does not run in my family. Might the Claritin I take for allergies be causing it?

A. We don’t know if you will be able to control your blood pressure without medication, but we can suggest several steps you might take. Regular exercise, a diet rich in potassium, magnesium and fiber, and stress management may help get your blood pressure down.

We have outlined these non-drug options along with dos and don’ts for measuring blood pressure in our Guide to Blood Pressure Treatment, which we are sending you. Anyone who would like a copy, please send $2 in check or money order with a long (no. 10) stamped (63 cents), self-addressed envelope: Graedons' People's Pharmacy, No. B-67, P. O. Box 52027, Durham, NC 27717-2027. It can also be downloaded for $2 from the Website: www.peoplespharmacy.com.

Claritin alone is unlikely to raise blood pressure. This might be a side effect of Claritin-D, however. The decongestant can contribute to hypertension.

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (14 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

1 Comment

| Leave a comment

Thank You for providing a site that I was able to reach on the time of need for my daughters sake. Very resourceful info on the coffee and asthma.
Thank You

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.